Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 40, NWS Baltimore/Washington

April 20, 2017Arlington County, Fairfax County, City of Falls Church, Virginia; Montgomery County, Prince George's County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Apr 20, 2017, 8:05 PM EDT for Arlington County, Fairfax County, City of Falls Church, Virginia; Montgomery County, Prince George's County, Maryland. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2017, 8:05 PM EDT (00:05 UTC)
Expired
Apr 20, 2017, 8:45 PM EDT
In force
40 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Montgomery County, MD, Prince George's County, MD, Arlington County, VA, City of Falls Church, VA, Fairfax County, VA

The radar

The Sterling radar (KLWX), 33 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 0.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2017-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2017-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:48 PM EDT, 5 hours 17 minutes earlier.

Area forecast discussion, Apr 20, 2:48 PM EDT, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
248 PM EDT Thu Apr 20 2017

.SYNOPSIS...
High pressure off the coast will move further east today. A
cold front will drop into the Mid Atlantic Friday. Weak high
pressure builds over the area Friday night before low pressure
impacts the area Saturday night and Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...

A few showers have been developing over the past hour or two across
the higher terrain...though, they are currently struggling to
sustain themselves long enough to become thunderstorms as parcel
accelerations remain rather weak. That should change over the
next hour or two...as instability continues to increase over
that area. Once scattered thunderstorms develop, they will
gradually push east through the afternoon into the evening.
CAPE/shear parameter space supports general thunderstorms (e.g.,
MLCAPE ~600-1000 J/kg...0-6 km EBS ~20-30 kts)...with perhaps a
very brief and localized pulse-type strong thunderstorm. The
best instability will be across the higher terrain...with much
less expected east of the Blue Ridge. The higher shear totals
(~30 kts by late afternoon) are mainly focused to our north
across PA...but could slip into the northern tier of counties
near the Mason-Dixon line by early evening. While still low
probability, this area is the most likely to experience a
stronger thunderstorm...if the activity in PA/WV can move into
this area.

Any thunderstorms should weaken shortly after sunset as instability
wanes with the loss of daytime heating. While low confidence, there
could also be some patchy fog tonight...particularly where it
rains this afternoon/evening. Overnight lows near 60F.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Cold front will push through the area Friday. Still some
uncertainty with regards to timing...which will have a large
impact on sensible weather across the area. Thunderstorms are
expected along/ahead of the front. A few of these storms could
become marginally severe...as instability increases compared to
today (e.g., MLCAPE ~1000-1400 J/kg). Latest SPC Day 2 Marginal
Severe risk was shifted further north into our area...which
makes sense considering the timing uncertainty of the frontal
passage and thus how much destabilization can occur. While
slightly better than today...strong wind field remains to the
north of the area...which results in only marginally favorable
shear profiles for storm organization.

Front will stall to our south late Friday into Saturday, leaving
us with extensive cloud cover as we remain in the cool sector.
Low pressure will approach the area from the SW during the day
Saturday...allowing for overrunning precipitation to develop
over the area during the afternoon and through the overnight.
Uncertainty remains in regards to how far north the greatest
QPF sets up...latest trends in the guidance continue to push the
highest totals south...keeping them over central VA. 1-2 inches
of rain are possible across central VA...with generally less
than an inch expected north of I-66.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Low pressure at the surface will likely sink south of the area
Sunday as the upper level low forcing it becomes cutoff from the
westerlies. The low may meander off the coast for a couple days with
high pressure building to the north. This would result in a cool and
dreary pattern into the first half of next week.

By the middle of next week, the low should move away and high
pressure rebuilds to the southeast of the area, resulting in
southwesterly flow and a marked increase in temperatures.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR expected at all sites through much of the today. Scattered
thunderstorms are possible this afternoon into the early
evening...with brief flight restrictions and gusty winds
possible. There could be some patchy fog around tonight...though
confidence is rather low at this time.

Thunderstorms with gusty winds are possible Friday...with flight
restrictions possible in any stronger thunderstorms...VFR
expected outside of thunderstorm activity.

Low clouds and periods of rain could impact the terminals
Saturday afternoon through Sunday morning...with sub-VFR
possible.

Sub-VFR likely in low clouds/onshore flow (generally
northeasterly around 10 knots) Sunday into Monday.

&&

.MARINE...
While gradient winds are expected to remain below SCA values
today/tonight, scattered thunderstorms are possible this
afternoon into early evening (especially over the Upper/Middle Tidal
Potomac). Brief/localized gusty winds are possible in the
strongest thunderstorms...with a chance for a few Special
Marine Warnings. Rain is expected for the waters Saturday.

Generally sub-SCA conditions expected Saturday night and Sunday. SCA
conditions possible Monday with increasing northeasterly flow.

Northeasterly flow between high pressure to the north and
low pressure to the south may push gusts into Small Craft Advisory
territory early next week.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...MSE
NEAR TERM...MSE
SHORT TERM...MSE
LONG TERM...DFH
AVIATION...MSE/DFH
MARINE...MSE/DFH
Hazardous weather outlook, Apr 20, 7:47 AM EDT, 12 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
747 AM EDT Thu Apr 20 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-211200-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
747 AM EDT Thu Apr 20 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Scattered thunderstorms capable of producing strong winds are
possible over the waters this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-211200-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
747 AM EDT Thu Apr 20 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 20, 5:10 PM EDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
510 PM EDT THU APR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             1 NNW TIMBERVILLE       38.65N  78.78W
04/20/2017  M0.75 INCH       ROCKINGHAM         VA   TRAINED SPOTTER

            DIME SIZE HAIL

&&

EVENT NUMBER LWX1701813

KLW
Local storm report, Apr 20, 6:34 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
634 PM EDT THU APR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             2 SSW WINCHESTER        39.15N  78.18W
04/20/2017  M0.75 INCH       CITY OF WINCHESTER VA   TRAINED SPOTTER

            DIME SIZE HAIL

&&

EVENT NUMBER LWX1701814

KLW

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 4:00 PM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun45 min
Apr 21, 5:19 PM EDTSpecial Marine WarningLWX56 min
Apr 21, 6:10 PM EDTSpecial Marine WarningLWX65 min
Apr 21, 6:17 PM EDTSpecial Marine WarningLWX58 min
Apr 21, 7:02 PM EDTSevere Thunderstorm WarningLWXKing George28 min
Apr 21, 7:09 PM EDTSpecial Marine WarningLWX96 min
Apr 21, 7:35 PM EDTSpecial Marine WarningLWX55 min
Apr 21, 7:56 PM EDTSpecial Marine WarningLWX94 min
Apr 21, 4:36 PM EDTSevere Thunderstorm WarningLWXMontgomery, Prince George's39 min
Apr 21, 5:04 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Prince George's41 min
Apr 21, 5:40 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Calvert, Prince George's25 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Severe Thunderstorm Warnings in Maryland, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.